Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 2:08 PM PDT for Idaho County, Idaho. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2022, 2:08 PM PDT (21:08 UTC)
- Expired
- Aug 12, 2022, 2:50 PM PDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Pendleton radar (KPDT), 187 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:20 PM PDT | HAIL 1.25 | Riggins, ID | HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE REPORTED FROM SALMON RAPIDS LODGE. LOTS OF LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:55 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
006
WUUS55 KMSO 122108
SVRMSO
IDC049-122200-
/O.NEW.KMSO.SV.W.0064.220812T2108Z-220812T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
208 PM PDT Fri Aug 12 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southwestern Idaho County in central Idaho...
* Until 300 PM PDT.
* At 208 PM PDT, a severe thunderstorm was located 8 miles southwest
of Riggins, or 35 miles northwest of McCall, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Riggins, Pollock, Slate Creek, Riggins Hot Spring and Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4545 11658 4547 11656 4551 11655 4555 11652
4558 11648 4560 11646 4565 11649 4575 11645
4552 11582 4527 11636 4527 11651 4533 11663
TIME...MOT...LOC 2108Z 217DEG 34KT 4535 11646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
825
WWUS55 KMSO 122150
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
250 PM PDT Fri Aug 12 2022
IDC049-122159-
/O.CAN.KMSO.SV.W.0064.000000T0000Z-220812T2200Z/
Idaho ID-
250 PM PDT Fri Aug 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IDAHO COUNTY IS
CANCELLED...
The storm which prompted the warning and produced at least half
dollar size hail has moved out of the area. Therefore, the warning
has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
LAT...LON 4545 11658 4547 11656 4551 11655 4555 11652
4558 11648 4560 11646 4565 11649 4575 11645
4552 11582 4527 11636 4527 11651 4533 11663
TIME...MOT...LOC 2142Z 217DEG 34KT 4566 11612
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:51 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 12, 12:51 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 151 PM MDT Fri Aug 12 2022 ...Strong to Severe Thunderstorms Possible Today... .DISCUSSION...The focus for today is the potential of strong to severe storms. The Storm Prediction Center has north central Idaho and parts of western Montana, including Missoula, under a slight risk of severe storms today. The rest of the forecast area is under a marginal risk. Conditions look favorable for development of strong storms during the afternoon and into the evening. Todays airmass is very moist which will lead to heavy downpours with developing storms. Storms that approach severe strength will be watched for large hail and damaging wind gusts. Storm chances could linger into southwest Montana on Saturday, before drier air invades the region once again. Models are not very robust with Saturday showers, but do at least highlight the potential. For the rest of the region, the passage of a dry cold front will increase winds on Saturday. Ensembles and the National Blend of Models suggest that wind gusts will be in the 15-20 mph range. The cold front will not bring significant changes in temperatures as highs on Saturday will reach the 80s and 90s across the region. After Saturday the forecast focus turns to more heat building for next week. Models agree that a strong ridge will set up across the northern Rockies. Temperatures will be well above average for much of the week. In fact, a few record highs could be on the table once again. The long term models don’t inspire much hope that the upper level ridge pattern will break anytime in the near future. Based on ensemble means, it is likely we see the ridge pattern continue until at least late August. With hot and dry conditions expected for much of next week, winds will have to be monitored for possible fire weather concerns. && .AVIATION...Showers and thunderstorms will be expected across the region today. Radar imagery at 1 pm MDT reveals thunderstorms already moving into north-central Idaho. There is a chance that storms may become severe especially further downstream over the Clearwater Mountains by 12/2000Z and into western Montana by 12/2200Z or mid-afternoon. High resolution weather models depict a few storms may produce gusts over 45 knots and hail over 1 inch. Thunderstorm activity will wane late this evening over Idaho County, Idaho and southwest Montana, but storms are possible from Clearwater County into northwest Montana overnight. These storms could also produce isolated severe with wind gusts, hail and lightning the biggest threats. A cold front will move through by daybreak Saturday or around 13/1300Z and cause shower activity to diminish and gusty west winds to develop by late morning. There is enough residual moisture and instability across southwest Montana that a few showers and thunderstorms are possible but not expected to be severe at this time Saturday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 12, 1:31 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
231 PM MDT Fri Aug 12 2022
MTZ004-122100-
Lower Clark Fork Region MT-
231 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northwestern Mineral
and southwestern Sanders Counties through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haugan, or 20 miles south of Thompson Falls, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Borgia, Haugan and Saltese.
This includes Interstate 90 between mile markers 10 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4755 11534 4738 11502 4723 11531 4725 11532
4726 11534 4726 11541 4728 11542 4728 11548
4730 11553 4735 11555 4736 11557
TIME...MOT...LOC 2031Z 229DEG 32KT 4732 11543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 1:45 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
245 PM MDT Fri Aug 12 2022
MTZ001-004-122130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
245 PM MDT Fri Aug 12 2022
...Strong thunderstorms will impact portions of northwestern Mineral,
south central Lincoln and northwestern Sanders Counties through 330
PM MDT...
At 244 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Clark Fork to Lookout Pass.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thompson Falls, Noxon, Heron, Belknap, White Pine, Trout Creek and
Tuscor.
This includes Interstate 90 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4802 11605 4825 11572 4768 11511 4742 11570
4745 11573 4746 11565 4748 11563 4748 11568
4753 11570 4754 11575 4759 11569 4763 11570
4764 11573 4770 11572 4772 11578 4776 11580
4775 11583 4783 11585 4786 11592 4798 11605
TIME...MOT...LOC 2044Z 229DEG 34KT 4792 11614 4748 11568
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 1:52 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
152 PM PDT Fri Aug 12 2022
IDZ006-122130-
Southern Clearwater Mountains ID-
152 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of north central Idaho
County through 230 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lowell, or 29 miles east of Kamiah, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Idaho
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
&&
LAT...LON 4616 11537 4626 11558 4649 11545 4636 11498
TIME...MOT...LOC 2052Z 215DEG 22KT 4628 11542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 12, 1:55 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM MDT Fri Aug 12 2022
MTZ004-122130-
Lower Clark Fork Region MT-
255 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of east central
Mineral, northwestern Missoula and southeastern Sanders Counties
through 330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Riverbend, or 9 miles southwest of Superior,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Superior, Riverbend and Lozeau.
This includes Interstate 90 between mile markers 45 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4733 11475 4719 11454 4697 11500 4701 11507
4704 11509 4705 11510 4706 11512
TIME...MOT...LOC 2055Z 223DEG 22KT 4708 11500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:04 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
304 PM MDT Fri Aug 12 2022
IDZ006-MTZ005-006-122130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
304 PM MDT Fri Aug 12 2022
...Strong thunderstorms will impact portions of northeastern Idaho
and west central Ravalli Counties through 330 PM MDT/230 PM PDT/...
At 304 PM MDT/204 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 21 miles west of Hamilton
to 8 miles southwest of Conner. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darby, Conner, Charlos Heights and Como.
This includes Highway 93 S between mile markers 19 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central Idaho...and west central Montana.
&&
LAT...LON 4633 11433 4596 11394 4578 11426 4612 11457
TIME...MOT...LOC 2104Z 229DEG 25KT 4619 11460 4583 11422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:08 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
308 PM MDT Fri Aug 12 2022
MTZ001-003-004-122145-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
308 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of north central
Mineral and southeastern Sanders Counties through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Superior, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise, St. Regis, Keystone and Perma.
This includes Interstate 90 between mile markers 33 and 37, and
between mile markers 39 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4718 11496 4729 11512 4739 11485 4741 11488
4752 11474 4738 11446 4729 11469 4733 11475
TIME...MOT...LOC 2108Z 229DEG 25KT 4728 11495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:05 PM PDT | Special Weather Statement | MSO | Clearwater | 25 min |
| Aug 11, 5:21 PM PDT | Special Weather Statement | MSO | Lewis | 24 min |
| Aug 11, 8:00 PM PDT | Special Weather Statement | MSO | Clearwater | 60 min |
| Aug 12, 12:25 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
| Aug 12, 1:08 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 37 min |
| Aug 12, 1:52 PM PDT | Special Weather Statement | MSO | Clearwater | 38 min |
| Aug 12, 1:54 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 28 min |
| Aug 12, 2:21 PM PDT | Special Weather Statement | MSO | Lemhi | 39 min |
| Aug 12, 2:22 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 38 min |
| Aug 12, 2:41 PM PDT | Areal Flood Advisory | MSO | Idaho | 4 hr |
| Aug 12, 2:45 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 30 min |
| Aug 12, 3:07 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 17 min |
| Aug 12, 4:22 PM PDT | Special Weather Statement | MSO | Lemhi | 38 min |
| Aug 12, 4:31 PM PDT | Special Weather Statement | MSO | Clearwater | 29 min |
| Aug 12, 4:55 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.